Oklahoma, 2009

Hail in Oklahoma, May 1, 2009

May 1, 2009 · NWS OUN · 6 events in 5 counties and zones

A slow-moving cold front moved through Oklahoma, with thunderstorms developing along and ahead of the front during the morning. A second round of storms developed in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A slow-moving cold front moved through Oklahoma, with thunderstorms developing along and ahead of the front during the morning. A second round of storms developed in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 1, 3:35 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, May 1, 3:35 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
435 AM CDT FRI MAY 1 2009

.DISCUSSION...
FLASH FLOOD WATCH FOR ALL BUT PORTIONS OF FAR WESTERN OKLAHOMA
WILL BE RETAINED. HEAVY RAIN THREAT WILL CONTINUE THROUGH THE
WEEKEND AHEAD OF UPPER WAVE THAT IS PROGD TO PROGRESS THROUGH THE
SOUTHERN PLAINS. SLOW MOVING FRONT WILL BE ONE OF THE PRIMARY
FOCUSING MECHANISMS TODAY AND TONIGHT...PRIMARILY OVER
NORTH-CENTRAL OKLAHOMA THIS MORNING AND CENTRAL/SOUTHERN PORTIONS
OF FORECAST AREA THIS AFTERNOON-EVENING. SECONDARY FOCUS COULD ALSO BE
ELEVATED FRONTAL ZONE ACROSS NORTHERN OKLAHOMA TONIGHT INTO
SATURDAY. ACTIVITY CLOSEST TO SURFACE FRONT LATE TODAY COULD BE
QUITE ROBUST...WITH EXTREME INSTABILITY AND RELATIVELY STRONG DEEP
LAYER SHEAR. ALL MODELS POINT TO CAP BEING BROKEN OVER PORTIONS OF
SOUTHWEST OKLAHOMA/WESTERN NORTH TEXAS THIS AFTERNOON AND STORMS
PROGRESSING EASTWARD OVER RED RIVER VALLEY. ALTHOUGH THIS WILL BE
THE MAIN AREA OF CONCERN...CANNOT RULE OUT ELEVATED SEVERE
ACTIVITY FARTHER NORTH ACROSS CENTRAL AND NORTHERN OKLAHOMA WITH
STEEP LAPSE RATES PROGD. ALTHOUGH SOME AREAS MAY NOT SEE
SIGNIFICANT RAIN...OR PERHAPS LITTLE OR NONE...CANNOT RULE OUT
CONVECTION GROWING UPSCALE AND AFFECTING A LARGE PORTION OF FORECAST
AREA. SINCE MOST AREAS CANNOT TAKE MUCH RAIN... THE FLASH FLOOD
WATCH SEEMS APPROPRIATE AS A HEAD UP.

BEHIND UPPER WAVE ENOUGH DRY AIR WORKS IN LATE SUNDAY INTO MONDAY TO
SHUT WIDESPREAD RAIN OFF. DOES NOT TAKE LONG FOR RETURN FLOW TO
COMMENCE LATE MONDAY INTO TUESDAY AHEAD OF NEXT S/WV TROUGH...WHICH
WILL ALLOW POPS TO INCREASE AGAIN LATE TUESDAY AND WEDNESDAY.
NORTHWEST FLOW REGIME COULD AFFECT THE REGION WITH ANOTHER ROUND OF
SHOWERS AND STORMS TOWARD END OF FORECAST PERIOD...ALTHOUGH MEDIUM
RANGE MODELS BEGIN TO DIVERGE IN SOLUTIONS OUT THAT FAR. WILL NOT
MAKE SIG CHANGES MID-LATE WEEK WITH GFS INITIALIZATIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  75  55  62  51 /  40  60  70  70
HOBART OK         77  53  65  50 /  30  50  60  80
WICHITA FALLS TX  85  61  72  55 /  30  60  50  70
GAGE OK           64  46  59  42 /  30  60  60  70
PONCA CITY OK     65  50  58  48 /  60  70  80  60
DURANT OK         81  64  73  61 /  20  60  40  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR OKZ005>008-010>013-
     015>020-022>048-050>052.

TX...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR TXZ083>090.

&&

06/11
Hazardous weather outlook, May 1, 4:00 AM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
500 AM CDT FRI MAY 1 2009

OKZ004>048-050>052-TXZ083>090-011700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
500 AM CDT FRI MAY 1 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS OKLAHOMA AND WESTERN NORTH TEXAS. PORTIONS OF SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS MAY BE UPGRADED TO A MODERATE RISK
LATER THIS MORNING OR THIS AFTERNOON.

LOCATION...
THE SLIGHT RISK AREA COVERS WESTERN NORTH TEXAS...AS WELL AS THE
WESTERN TWO-THIRDS OF OKLAHOMA.

TIMING...
THE MOST SIGNIFICANT SEVERE WEATHER IS EXPECTED FROM 4 PM THROUGH
6 AM SATURDAY ACROSS THE SOUTHERN PORTIONS OF OKLAHOMA AND ALL OF
WESTERN NORTH TEXAS. HOWEVER...WIDELY SCATTERED STRONG TO SEVERE
STORMS ARE POSSIBLE THIS MORNING ACROSS CENTRAL AND NORTHERN
OKLAHOMA.

IMPACTS...
BASEBALL-SIZE HAIL OR LARGER.
WIND GUSTS TO 75 MPH.
TORNADOES POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS.

DISCUSSION...
A QUASI-STATIONARY FRONT EXTENDING FROM THE TEXAS PANHANDLE INTO
NORTHEAST OKLAHOMA WILL BE A FOCUS FOR STRONG TO SEVERE THUNDERSTORMS
TODAY.  THE FRONT IS EXPECTED TO MOVE SOUTH AS AN UPPER-LEVEL WAVE
MOVES ACROSS THE NORTHERN PLAINS AND HIGH PRESSURE BUILDS SOUTH.
THUNDERSTORMS THAT FORM ALONG AND NORTH OF THE FRONT TODAY WILL ALSO
AID IN MOVING THE FRONT SOUTHWARD.  A MODERATE LOW LEVEL JET THIS
MORNING MAY AID IN ELEVATED THUNDERSTORM DEVELOPMENT ACROSS NORTHERN
INTO CENTRAL OKLAHOMA. ELEVATED INSTABILITY WILL BE SUFFICIENT FOR A
FEW STRONG TO SEVERE THUNDERSTORMS.  THUNDERSTORMS ARE EXPECTED TO
BE MORE NUMEROUS ACROSS EASTERN OKLAHOMA AND THE OZARKS.

BY MID-AFTERNOON...THE COLD FRONT IS EXPECTED TO BE LOCATED FROM
WESTERN NORTH TEXAS INTO SOUTH-CENTRAL AND EAST-CENTRAL OKLAHOMA. A
DRY LINE IS EXPECTED TO MIX INTO THE CENTRAL TEXAS PANHANDLE AND
INTERSECT THE COLD FRONT.  STRONG SURFACE HEATING AHEAD OF THE
BOUNDARY WILL RESULT IN VERY HIGH TO EXTREME INSTABILITY ACROSS
PARTS OF WESTERN NORTH TEXAS AND SOUTH-CENTRAL OKLAHOMA...WHERE THE
GREATEST CONCERN FOR SIGNIFICANT SEVERE WEATHER WILL BE SEEN.  IF
STORMS CAN FORM...SUPERCELL STORMS WILL BE LIKELY GIVEN THE AMOUNT
OF INSTABILITY AND INCREASING DEEP LAYER SHEAR.  VERY LARGE AND
DESTRUCTIVE HAIL AND DAMAGING WINDS WILL OCCUR WITH THE STRONGER
STORMS...ALONG WITH THE RISK OF TORNADOES. THUNDERSTORMS WILL ALSO
BE POSSIBLE NORTH OF THE FRONT ESPECIALLY AS A LOW-LEVEL JET
DEVELOPS DURING THE EVENING AND OVERNIGHT HOURS.

DURING THE EVENING AND OVERNIGHT HOURS...THUNDERSTORMS NEAR AND
AHEAD OF THE FRONT MAY ORGANIZE INTO A COMPLEX OF STORMS WITH HEAVY
RAINFALL...DAMAGING WINDS...AND LARGE HAIL. IF THIS OCCURS...THE
PRIMARY AREA OF CONCERN WOULD BE WESTERN NORTH TEXAS AND THE RED
RIVER VALLEY OF OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 2.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80  PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL HAS LEFT THE GROUND SATURATED ACROSS PARTS OF THE
AREA. ANY ADDITIONAL HEAVY RAINFALL WILL RESULT IN RAPID RUNOFF AND
POSSIBLE FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT. PLEASE
REFER TO THE LATEST VERSION OF THIS PRODUCT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
AN UPPER-LEVEL TROUGH WILL APPROACH THE SOUTHERN PLAINS FROM THE
WEST OVER THE WEEKEND.  SEVERE THUNDERSTORMS WILL BE POSSIBLE
SATURDAY MAINLY ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS
NEAR A SURFACE FRONT.  AS THE UPPER TROUGH MOVES EAST OF THE
SOUTHERN PLAINS LATE SUNDAY...THE RISK OF SEVERE THUNDERSTORMS AND
HEAVY RAINFALL WILL SUBSIDE AS DRIER AND MORE STABLE AIR MOVES INTO
THE REGION.

OTHER HAZARDOUS WEATHER...
ADDITIONAL HEAVY RAINFALL INTO NEXT WEEK WILL RESULT IN RUNOFF AND
POSSIBLE FLASH FLOODING.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

In the hours before

Local storm report, May 1, 12:05 AM CST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
105 AM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 AM     HAIL             YUKON                   35.51N 97.75W
05/01/2009  E1.50 INCH       CANADIAN           OK   BROADCAST MEDIA

            KOCO TV

&&

FM
Special weather statement, May 1, 4:25 AM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
525 AM CDT FRI MAY 1 2009

OKZ005-006-011045-
WOODS OK-ALFALFA OK-
525 AM CDT FRI MAY 1 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND WOODS COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 23 MILES WEST OF
CAPRON TO CHEROKEE AT 525 AM CDT...MOVING NORTHEAST AT 25 MPH.
SMALL HAIL AND BRIEF HEAVY RAIN IS LIKELY.
Special weather statement, May 1, 4:53 AM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
553 AM CDT FRI MAY 1 2009

OKZ005-006-011115-
WOODS OK-ALFALFA OK-
553 AM CDT FRI MAY 1 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND WOODS COUNTIES.

AT 550 AM...A SMALL CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED
ALONG A LINE FROM CHEROKEE TO NEAR ALVA TO HARDTNER.  SMALL HAIL
AND HEAVY RAIN CAN BE EXPECTED AS THE STORMS MOVE NORTHWEST AT 25
MPH.
Special weather statement, May 1, 5:18 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
618 AM CDT FRI MAY 1 2009

OKZ006-007-011145-
ALFALFA OK-GRANT OK-
618 AM CDT FRI MAY 1 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHERN ALFALFA AND
NORTHERN GRANT COUNTIES.

RADAR AT 615 AM INDICATED A SMALL CLUSTER OF VERY STRONG THUNDERSTORMS
ACROSS NORTHERN ALFALFA AND NORTHEAST GRANT COUNTIES.  THE STORMS WILL
PRODUCE HAIL NEAR THE SIZE OF DIMES...VERY HEAVY RAINFALL...WIND GUSTS
TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING.  MOST OF THE RAIN
WILL FALL NORTH OF INGERSOLL...CHEROKEE AND WAKITA.

The radar

The Vance AFB radar (KVNX), 11 km away, was scanning. The volume nearest the first event began at 12:05 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Grant

When
May 1, 6:05 AM CST
Where
Grant County, 2.98 mi NE of Nash
Measured
0.75 in hail
Reported by
Public
Coordinates
36.700, -98.012

Hail, Garfield

When
May 1, 6:22 AM CST
Where
Garfield County, Hillsdale
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.560, -97.990

Nickel- to quarter-size hail was reported.

Hail, Grant

When
May 1, 7:29 AM CST
Where
Grant County, 1 mi NW of Salt Fork
Measured
0.75 in hail
Reported by
Public
Coordinates
36.650, -97.603

Hail, Noble

When
May 1, 7:37 AM CST
Where
Noble County, 5 mi SSW of Ceres
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.413, -97.314

Hail, Kay

When
May 1, 8:25 AM CST
Where
Kay County, Blackwell Tonkawa Muni Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.740, -97.350

Hail, Tillman

When
May 1, 4:52 PM CST
Where
Tillman County, Loveland
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.300, -98.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170247, 170249, 170251, 170252, 170253, 170254.